Georgia, 2003Tornado in Georgia, July 1, 2003
July 1, 2003 · NWS TAE · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 4:00 PM EST, 1 hour earlier.
Area forecast discussion, Jul 1, 4:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM EDT TUE JUL 01 2003
...UPDATED FOR REDEFINITION OF TORNADO AND FLASH FLOOD WATCH...
EASTWARD MOVEMENT OF RAIN BAND ASSOCD WITH REMNANTS OF TS BILL NOW
FROM TURNER CO SW THRU GRADY CO GA THEN SW THRU CALHOUN AND BAY CO
FLA AND INTO GULF WATERS (SEE PREV DISCUSSION). THUS...FLASH
FLOOD/TORNADO WATCH AREA REDEFINED.
TORNADO WATCH NOW IN EFFECT UNTIL 10 PM EDT (9 PM CDT) FOR ALL OF
SOUTHWEST AND SOUTH CENTRAL GA COUNTIES...AND FOR THE FOLLOWING FLA
COUNTIES...
IN THE BIG BEND...
FRANKLIN...LIBERTY...GADSDEN...MADISON...JEFFERSON...TAYLOR...LEON...
WAKULLA.
IN THE PANHANDLE
BAY...CALHOUN...GULF AND JACKSON.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 5 PM WED FOR ALL THE
COUNTIES IN SOUTHWEST/SCNTRL GA...ALL THE FL BIG BEND COUNTIES PLUS
THE PANHANDLE COUNTIES OF BAY...CALLHOUN...GULF AND JACKSON.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...FLASH FLOOD WATCH ALL COUNTIES UNTIL 5 PM EDT WED.
FL...FLASH FLOOD WATCH UNTIL 5 PM EDT WED FOR ALL BUT
WALTON...HOLMES AND WASHINGTON COUNTIES.
SCA WESTERN WATERS.
BLOCK
PREVIOUS DISCUSSION
WILL REMOVE SE AL ZONES AND FL PANHANDLE ZONES WEST OF JACKSON...
CALHOUN AND GULF.
LOCAL SOUNDINGS SHOW THE ENVIRONMENT WITH VEERING SHEAR PROFILES
ALONG WITH HELICITIES FROM 200-300 M2/S2 WHICH IS FAVORABLE FOR
SUPERCELL DEVELOPMENT. THUS...A TORNADO WATCH HAS BEEN ISSUED FOR
MUCH OF OUR CWA UNTIL 21Z. A BAND OF RAIN ASSOCIATED WITH THE
REMNANTS OF T.S. BILL HAS PRODUCED HEAVY RAINS ACROSS OUR WESTERN
ZONES OVERNIGHT AND THIS MORNING. DOPPLER ESTIMATES THAT PORTIONS OF
OUR PANHANDLE ZONES HAVE RECEIVED AS MUCH AS 5 TO 6 INCHES OF RAIN IN
THE PAST 24 HOURS. NO SERIOUS REPORTS OF FLOODING HAVE BEEN REPORTED AS
OF 18Z. THIS BAND WILL TRANSLATE ACROSS OUR EASTERN ZONES THIS
AFTERNOON AND INTO THE EVENING HOURS.
MODELS/ZFP: MODELS SHOW REMNANTS OF BILL LIFTING TO THE NORTHEAST
INTO THE WESTERN CAROLINAS OVERNIGHT AND OFF THE MID-ATLANTIC STATES
THURSDAY AFTERNOON. THE GFS TRACKS THE SURFACE LOW SLIGHTLY STRONGER
AND FURTHER TO THE EAST OF THE ETA AND NGM MODELS THROUGH 24 HOURS
(12Z WED)...WITH ALL MODELS IN FAIRLY GOOD AGREEMENT ON POSITION BY
12Z THURSDAY. EITHER WAY...ALL MODELS SHOW A TRAILING BAND OF DEEP
TROPICAL MOISTURE EXTENDING SOUTHWESTWARD ACROSS MY CWA THROUGH THE
MENTIONED PERIOD AND THE GFS CONTINUES WITH THIS FEATURE THROUGH 72
HOURS. SINCE IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE FOCUS OF
HEAVY RAINS WILL BE ACROSS THE CWA OVER THE NEXT 24 HOURS AND THE
FACT THAT SOME AREAS IN OUR WESTERN ZONES HAVE ALREADY RECEIVED UP
TO 6 INCHES OF RAIN SINCE YESTERDAY...I HAVE DECIDED TO EXTEND THE
FLOOD WATCH TO COVER ALL OF MY CWA THROUGH 5PM WEDNESDAY. TONIGHT...
WILL SHOW GOOD CHANCE POPS ALL BUT THE SE BIG BEND WHERE CHANCE POPS
SHOULD BE SUFFICIENT. THEN...LIKELY POPS FOR THE NEXT TWO DAYTIME
PERIODS WITH UPPER END CHANCE TO GOOD CHANCE POPS PERIOD 3. FOR
INDEPENDENCE DAY...WILL TAPER POPS DOWN INTO THE CHANCE CATEGORY ALL
ZONES. A FAIRLY GOOD AGREEMENT WITH MOS TEMPS AND BLEND.
EXTENDED: AN UPPER LEVEL RIDGE WILL BUILD OVER THE REGION THIS
WEEKEND INTO EARLY NEXT WEEK. AS A RESULT...WE WILL SEE AFTERNOON
TEMPS WARMING INTO THE LOWER TO MID 90S WITH MIN TEMPS IN THE MID
70S ALONG WITH DIMINISHING CHANCES FOR RAIN. IT WILL BE MUGGY WITH
DEW POINTS GENERALLY IN THE MID 70S.
MARINE: WINDS AND/OR SEAS AT SCA LEVELS AT THE OFFSHORE BUOYS AND
MODELS SHOW THESE CONDITIONS OVERNIGHT. GRADIENT WILL RELAX SOMEWHAT
ON WEDNESDAY WITH WINDS AND SEAS SUBSIDING TO SCEC LEVELS AND
CONTINUE THROUGH THURSDAY.
.PRELIMINARY POINT TEMPS/POPS...
TLH 73 87 73 86 / 50 60 50 60
PFN 76 86 75 84 / 50 60 50 60
DHN 72 85 73 86 / 50 60 40 60
ABY 73 86 72 87 / 50 60 40 60
VLD 72 87 72 87 / 50 60 50 60
CTY 73 87 73 86 / 40 60 40 60
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 4 PM CDT.
GA...FLASH FLOOD WATCH ZONES UNTIL 5 PM EDT WED. TORNADO WATCH MOST ZONES
UNTIL 5 PM EDT.
FL...FLASH FLOOD WATCH UNTIL 5 PM EDT WED FOR ALL BUT WALTON...HOLMES...
WASHINGTON AND BAY COUNTIES. SCA ALL MARINE ZONES. TORNADO
WATCH ALL BUT MADISON...TAYLOR AND LAFAYETTE UNTIL 5 PM EDT.
BARRY
PREVIOUS DISCUSSION FOLLOWS
********************************************************************
AREA RADARS SHOW A WIDE BAND OF SHOWERS ACROSS SOUTHEAST ALABAMA AND
THE WESTERN FLORIDA PANHANDLE AND MOVING INTO SOUTHWEST AND SOUTH
CENTRAL GEORGIA. THESE ARE ASSOCIATED WITH T.S. BILL...EXPECTED TO
MOVE NORTHEAST FROM ITS CURRENT LOCATION OVER CENTRAL ALABAMA. STILL
NOT MUCH LIGHTNING ANYWHERE AND NOT MUCH ACTION IN THE BIG BEND
YET...SEE A FEW TINY SHOWERS MOVING RAPIDLY TO THE NORTH. EXPECT THE
SEE ACTIVITY INCREASE THIS AFTERNOON OVER THE BIG BEND. WHAT WE DO
SEE IS NUMEROUS SMALL ROTATIONS AND HAVE ISSUED TORNADO WARNINGS
BASED ON THESE ROTATIONS AND ON TVS SIGNATURES.
BUOY 42036 CURRENTLY SHOWS S17G21 WITH 4.9 FT SEAS...STILL SCEC
CONDITIONS AS PER FORECAST. BUOY 42039 CURRENTLY SHOWS S19G21 WITH
7.2 FT SEAS...SCA AS PER FORECAST. NO CHANGES NEEDED FOR MARINE
FORECAST.
BASED ON CURRENT RADAR DEPICTIONS...WILL BE ADJUSTING POPS UPWARD
FOR MOST ZONE GROUPINGS.
AFD
PREVIOUS DISCUSSION FOLLOWS
****************************************
CURRENTLY: A LARGE AREA OF SHOWERS IS CREEPING IN FROM THE WEST INTO
THE FL PANHANDLE AND AL ZONES. NOT MUCH LIGHTNING IS ASSOCIATED WITH
BAND OF SHOWERS FROM BILL...BUT SOME OF THE EMBEDDED STORMS MAY
REACH SEVERE LIMITS...AND ISOLATED TORNADOES CAN BE POSSIBLE. WINDS
ARE GENERALLY EAST TO SE AND STRONGEST IN THE MARINE AND COASTAL
AREAS. IN THESE AREAS, SUSTAINED WINDS OF 20 KTS GUSTING TO NEAR
30KTS ARE COMMON. TEMPS AND DPS ARE HIGH AND AGAIN KEEPING THIS
MORNING FEELING MUGGY.
WITH TD BILL TO THE WEST AND HIGH PRESSURE TO THE EAST...THE SURFACE
PRESSURE GRADIENT REMAINS N-S ORIENTED. BILL IS STILL EXPECTED TO
MOVE NORTHEAST FROM ITS CURRENT LOCATION AND GRADUALLY WEAKEN.
MODELS ARE HOLDING ON TO HIGH POPS FOR MUCH MUCH OF THE WESTERN CWA
TODAY AND TONIGHT...QPFS OVER THE AREA ARE NOT AS HIGH AS WFOS TO
THE WEST...YET RAIN BANDS MOVING THROUGH THE AREA TODAY SHOULD STILL
BE ENOUGH TO PROMPT A FLASH FLOOD WATCH FOR WESTERN HALF OF CWA. THE
REST OF THIS WEEK WILL CONTINUE TO BE PLAGUED BY RAIN...WED INTO
THURS COULD SEE HEAVY DOSES OF RAIN AS BILL LEAVES A MOIST AND
INSTABLE SWATH ACROSS THE SOUTHEAST. THE GOOD NEWS IS...WITH ALL OF
THIS RAIN AND CLOUD COVER THE TEMPS WILL BE REGULATED SOMEWHAT FOR
THE NEXT FEW DAYS STAYING OUT OF THE 90S FOR THE MOST PART.
MARINE: WINDS BEGINNING TO SHOW SLIGHT WEAKENING AND SEAS HAVE COME
DOWN A TAD. WILL CONTINUE TO KEEP UP THE SCA IN THE WESTERN WATERS
AS NUMEROUS SHOWERS AND HIGHER WINDS WILL BE PRESENT. BUT BY LATER
TODAY CONDITIONS SHOULD BE IMPROVING THROUGHOUT.
FIRE WEATHER: NO CONCERNS.
BOLINSKIHazardous weather outlook, Jul 1, 4:10 PM EST, 50 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-
142>148-155>161-021000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EDT TUE JUL 1 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...THIS EVENING AND TONIGHT.
TROPICAL DEPRESSION BILL IS FORECAST TO MOVE THROUGH NORTHERN MISSISSIPPI
AND NORTH INTO TENNESSEE TONIGHT. ASSOCIATED BANDS OF SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH THE FORECAST AREA THROUGH TONIGHT.
LOCALLY HEAVY RAINS AND POSSIBLY SEVERE THUNDERSTORMS WILL BE ASSOCIATED
WITH THESE STORMS. GUSTY WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.
A TORNADO WATCH IS IN EFFECT UNTIL 10 PM EDT (9 PM CDT) TUESDAY NIGHT
FOR ALL OF SOUTHWEST AND SOUTH CENTRAL GEORGIA AS WELL AS BAY...CALHOUN
...GULF AND JACKSON COUNTIES IN THE EASTERN PANHANDLE PLUS ALL THE
BIG BEND COUNTIES EXCEPT DIXIE AND LAFAYETTE COUNTIES. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE SAME AREAS UNTIL 5PM EDT (4PM CDT).
WEDNESDAY FOR ALL OF GEORGIA AND FLORIDA EXCEPT WALTON...HOLMES
AND WASHINGTON COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THIS PERIOD.
ON WEDNESDAY AND THURSDAY RAIN MAY BE HEAVIER AND MORE WIDESPREAD IN
ASSOCIATION WITH THE TRAILING MOISTURE AND BOUNDARY LEFT DRAPED OVER
THE AREA BY TROPICAL DEPRESSION BILL.
.SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
REQUIRED AT THIS TIME.
.RIP CURRENTS...
THERE IS A HIGH RISK OF CURRENTS TODAY. WIND AND WAVE CONDITIONS ARE
FAVORABLE FOR DEVELOPING RIP CURRENTS.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS
PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO
ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP
CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
24-BLOCK
In the hours before
Special weather statement, Jul 1, 3:05 PM EST, 1 hour 55 minutes before
FLZ011>019-026>028-GAZ056-069-078-080-081-089-090-120>131-142>148-
155>161-020200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT TUE JUL 1 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHWEST
AND SOUTH CENTRAL GEORGIA...AND MUCH OF THE FLORIDA BIG BEND AND
PANHANDLE...EFFECTIVE UNTIL 1000 PM EDT TUESDAY EVENING (900
PM CDT TUESDAY EVENING).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...AND TAYLOR.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
48-TURNAGE
Special weather statement, Jul 1, 3:30 PM EST, 1 hour 30 minutes before
GAZ145-156-157-012115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT TUE JUL 1 2003
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM BETWEEN VADA AND CLIMAX
IN NORTHEAST DECATUR COUNTY...MOVING EAST AT 30 MPH.
THE TORNADO WARNING FOR THIS STORM WAS ALLOWED TO EXPIRE AT
430 PM EDT. THIS STORM WILL MOVE INTO NORTHERN GRADY AND
SOUTHERN MITCHELL COUNTIES...GENERALLY BETWEEN CAIRO AND
CAMILLA.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
48-TURNAGE
Tornado, Colquitt
- When
- July 1, 5:00 PM EST to 5:05 PM EST
- Where
- Colquitt County, 1 mi SW of Hartsfield
- Rating
- F0
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.200, -84.000
A weak tornado touched down just southwest of Hartsfield. It downed several trees and power lines,and destroyed a few mobile homes. Three barns were damaged. A truck was totaled by a fallen tree. A trampoline was wrapped around a pine tree. Reported by the Colquitt County EMA.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
- Tornado in Alabama, July 1, 2003$35,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334397.